Palpitations

I've had a high dose of Steroids, due recurring Mouth ulcers, which I'm not sure were coursed by my under active Thyroid, but they weren't healing and were getting progressively worse, until I was in a lot of pain and not able to eat or sleep. The Steroids have worked and I have finished the course 2 days ago, but I am experiencing Palpitations. I'm on 75ml of Levothtroxmine, I know a too higher dose of this can course this, do you think I need to worry. My last TSH level was 2.0 but because I wasn't feeling any better they upped my meds from 50 to 75ml. I do have an appointment to see the Doctors Next Friday.

14 Replies

oldestnewest
  • I very much doubt that 75 mcg is too high for you. Palpitations can also be caused by under-medication. Make sure you get tested six weeks after your increase in dose.

    Make your appointment for early in the morning - around 8.0 am - and fast over-night. Leave 24 hours between your last dose of levo and the blood draw. That way, you will get the highest TSH - which is about all that doctors look at!

    I wonder if your mouth ulcers were caused by nutritional deficiencies. Especially zinc. Most hypos have nutritional deficiencies, due to difficulties digesting and absorbing nutrients. So, when you have your next test - or when you see your doctor again, ask him to test vit D, vit B12, folate, ferritin and zinc. But, don't expect him to understand the results! Post them on here, with the ranges, and members will advise. :)

  • What also confuses things, is I'm also going through the Menopause and a lot my symptoms can be due to that. My anxiety has been very bad, that seems to have improved, but I'm on holiday at the moment, I find that any little amount of stress I seem to shut down and I'm struggling to do my job.

  • Low thyroid also causes anxiety. You're probably going to need another raise in your dose. I'm not sure menopause causes anxiety.

  • Thank you, it is all very confusing. The problem I have is I have been through a lot in my life and have suffered in the past with anxiety and the doctors are wanting to treat the anxiety and have said my levels are correct for my Thyroid and the anxiety is a separate thing, but I don't want them to give me anti-depressants if that's not what I need, as I have noticed that the symptoms are not the same.

  • Doctors always want to treat the symptoms rather than the root cause. Partly because they don't know what the symptoms are, but partly because it is more profitable to treat the symptoms - especially when anti-depressants are concerned, but also beta blockers, statins and PPIs.

    Your doctor is only there to advise you, not to dictate to you. You do not have to do what he says, and you can state exactly what you want to do. Tell him you want an increase in dose. He may not agree, but at least let him know that you have a mind - and intelligence - of your own. Doctors are far to used to treating compliant sheep, and tend to forget that patients are individuals and, for the most part, far from stupid. (Not that I think sheep are stupid, I hasten to add! Far from it.)

    If you have had a lot of anxiety in your life, it is more than likely that your thyroid has been declining for a long, long time. It takes a long time for the symptoms to make themselves felt to the point where you go to the doctors to ask for help. Unfortunately, doctors just don't understand that. Anxiety is not a disease - nor is depression - it is a symptom of something physically wrong with the body. Like low T3.

  • Sorry you've been feeling so poorly. I can relate to palps as I had them prior to being diagnosed as Hypo and still get them on occasion, I am only on a very low dose of Levo (25/50 mcg) and not yet 'optimally' dosed, so you can definitely get them when under-medicated.

    Re your anxiety, if you've suffered from it a lot (as have I), then you will already be very familiar with how you feel/react to stress. So if you have different symptoms now, you should trust your own feelings on the matter - you know yourself far better than your doctor ever will! How long have you been taking 75 mcg Levo?

    I've seen Vit B12 and Iron deficiencies mentioned as possible causes of mouth ulcers, so would be a good idea to get those tested and get hold of the results so we can help you further. :)

  • Thank you very much, you have been very helpful and i think you are right, I have had a lot of these symptoms for at least 10 years and they have worsened in the last 4 and I have just put it down to age and my hormones and depression.

  • Kathy6,

    Another member has found that TSH becomes suppressed after a steroid injection which means her FT4 rose. If you are over medicated because of the steroid injection it will wear off in a week or two. TSH 2.0 indicates you were under medicated on 50mcg.

  • They told me that was the correct level, but I insisted they increased it to 75mcg, I'm going next Fri for bloods at 10am, would I be best not to take my Lex before they do it?

  • Take your T4 after the test and fast before the test. Insist they test your FT3.

  • Re your mouth ulcers, I find taking some vitamin B6 (pyridoxine) or as P5P (pyridoxal-5-phosphate) helps clear these up within a day or two. Or you could take a good quality vitamin B-complex. Steroids can cause candida overgrowth, so taking a some broad spectrum probiotics may be beneficial at this time and help keep your gut health maintained, which is important for nutrient absorption. :-)

  • I'm curious about which steroids you were prescribed for mouth ulcers. I have been prescribed Betamethasone 500mcg soluble tablets for severe mouth ulcers.

    evidence.nhs.uk/formulary/b...

    They are small pink tablets. I dissolve one tablet in 10 ml of water and then use it as a mouthwash which I swish and gargle with for a couple of minutes after cleaning my teeth, then I spit it out. I only use them when I'm absolutely desperate. I haven't found that using steroids this way has had any noticeable impact on my thyroid meds or my heart.

    I have also found that antibiotics have been helpful a couple of times because I get secondary infections in my mouth ulcers and then the pain is unbelievably bad.

  • They gave them to try and control them but it wasn't working. My mouth was in such a state they gave me a high dose of oral steroids and it has worked for now.

  • Mouth ulcers are sometimes caused by low vitamin B12 levels.

    Doesn't have to be Pernicious Anaemia, doesn't even have to be right at the bottom of the reference ranges.

    Be careful of supplementing, though, as once you start taking any B12, any B12 test within months will be affected. Stopping for months in order to get a test that better reflects your real level is not something most people want to do. So you can end up being self-diagnosed but never convincing a doctor.

You may also like...